Translator Disclaimer
July 2018 Large excursions and conditioned laws for recursive sequences generated by random matrices
Jeffrey F. Collamore, Sebastian Mentemeier
Ann. Probab. 46(4): 2064-2120 (July 2018). DOI: 10.1214/17-AOP1221

Abstract

We study the large exceedance probabilities and large exceedance paths of the recursive sequence $V_{n}=M_{n}V_{n-1}+Q_{n}$, where $\{(M_{n},Q_{n})\}$ is an i.i.d. sequence, and $M_{1}$ is a $d\times d$ random matrix and $Q_{1}$ is a random vector, both with nonnegative entries. We impose conditions which guarantee the existence of a unique stationary distribution for $\{V_{n}\}$ and a Cramér-type condition for $\{M_{n}\}$. Under these assumptions, we characterize the distribution of the first passage time $T_{u}^{A}:=\inf\{n:V_{n}\in uA\}$, where $A$ is a general subset of $\mathbb{R}^{d}$, exhibiting that $T_{u}^{A}/u^{\alpha}$ converges to an exponential law for a certain $\alpha>0$. In the process, we revisit and refine classical estimates for $\mathbb{P}(V\in uA)$, where $V$ possesses the stationary law of $\{V_{n}\}$. Namely, for $A\subset\mathbb{R}^{d}$, we show that $\mathbb{P}(V\in uA)\sim C_{A}u^{-\alpha}$ as $u\to\infty$, providing, most importantly, a new characterization of the constant $C_{A}$. As a simple consequence of these estimates, we also obtain an expression for the extremal index of $\{|V_{n}|\}$. Finally, we describe the large exceedance paths via two conditioned limit theorems showing, roughly, that $\{V_{n}\}$ follows an exponentially-shifted Markov random walk, which we identify. We thereby generalize results from the theory of classical random walk to multivariate recursive sequences.

Citation

Download Citation

Jeffrey F. Collamore. Sebastian Mentemeier. "Large excursions and conditioned laws for recursive sequences generated by random matrices." Ann. Probab. 46 (4) 2064 - 2120, July 2018. https://doi.org/10.1214/17-AOP1221

Information

Received: 1 August 2016; Revised: 1 July 2017; Published: July 2018
First available in Project Euclid: 13 June 2018

zbMATH: 06919019
MathSciNet: MR3813986
Digital Object Identifier: 10.1214/17-AOP1221

Subjects:
Primary: 60F10, 60K15
Secondary: 60G17, 60G70, 60J05

Rights: Copyright © 2018 Institute of Mathematical Statistics

JOURNAL ARTICLE
57 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.46 • No. 4 • July 2018
Back to Top